Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Tallahassee, FL

February 26, 1998Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 26, 1998, 9:47 PM CST for Holmes County, Walton County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 1998, 9:47 PM CST (03:47 UTC)
Expired
Feb 26, 1998, 10:30 PM CST
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 10:00 PM CSTThunderstorm Wind 52Miramar, FLEstimated 60 mph winds reported at Miramar Beach. The Walton County Sheriff dispatch center was evacuated. Minor flooding observed along County Road 1084.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 7:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS1 KTLH 270346 RRA
SVRTLH
FLC059-131-270430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1047 PM EST THU FEB 26 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CST (1130 PM
EST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN FLORIDA

   ...HOLMES COUNTY
   ...WALTON COUNTY

AT 942 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED
POSSIBLE SEVERE THUNDERSTORMS OVER WESTERN AND NORTHERN WALTON
COUNTY. THESE STORMS WILL MOVE INTO HOLMES COUNTY. THE STORMS WERE
MOVING NORTHEAST AT 50 MPH. DAMAGING WINDS AND HAIL ARE POSSIBLE
WITH THESE STORMS.


REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 7:50 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 26, 7:50 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST THU FEB 26 1998

H2O VAPOR LOOP SHOWING S/W LIFTING UP THRU THE LOWER MS RIVER
VALLEY. ENERGY FROM THIS FEATURE WILL BE DISTANCING ITSELF FROM THE
LINE OF CONVECTION TO OUR WEST AS WE PROGRESS THRU THE EVENING. 00Z
TLH SOUNDING SHOWING SOME FAIRLY STABLE AIR ACROSS THE AREA. WITH
THIS IN MIND...CONTINUE TO THINK THE LINE OF STORMS WILL WEAKEN AS
IT WORKS EAST INTO THE AREA...FAMOUS LAST WORDS. LOWER LVL WIND
FIELDS STILL IMPRESSIVE WITH SOME MESO NOTED OVER THE GULF. MAIN
THREAT WILL BE SE AL AND THE PH. WILL INCRS POPS A BIT IN THE
WESTERN BIG BEND. EVEN IF LINE DIMINISHES AS EXPECTED...SHOULD
STILL BE THE LIKELIHOOD OF RAIN MOVING IN OVER THE WEST...LITTLE
LOWER IN THE EAST. TIME TO GO WATCH THE RADAR.

10

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:52 AM CSTSevere Thunderstorm WarningTAELeon38 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.